Community Forum

Anti-Epilepsy Drugs and Osteoporosis


A research team consisting of epilepsy specialists and epidemiologists (persons who study the causes and control of diseases) reports on a study that answered an important but simple question: Do anti-seizure drugs cause reductions in bone density?

Why ask this question? Most doctors and patients agree that controlling seizures is very important — possibly the most important consideration — but other issues, such as long-term side effects of a medication, may affect quality of life. If a drug reduces bone density, bones will become more fragile, and eventually this could result in fractures that may have a major effect on health and quality of life.

The main result of the study was whether women taking anti-epileptic drugs were more likely to have reduced bone density than women who were not taking this group of medications. (Bone density is determined by a balance of bone resorption and bone formation.) In particular, Dilantin, was associated with significant bone loss. And interestingly, Dilantin is the most prescribed anti-epileptic drug by general physicians in the U.S. but less so among epilepsy doctors, because of its side-effects.

But Dilantin isn’t the only culprit. Women who took other anti-seizure drugs regularly — mostly Phenobarbital, Mysoline, Tegretol or Carbatrol -– are at risk. However, the rate of bone loss was almost two times greater per year for those who took Dilantin.

This severe bone density loss can lead to Osteoporosis (brittle bone disease) and Osteomalacia (softening of the bones). Importantly, regular users of anti-seizure drugs have an estimated 29% increase in hip fractures over 5 years.

One of the reasons for the lower bone density is that these drugs interfere with the absorption or metabolism of Calcium and Vitamin D, both considered natural bone strengtheners. So any person taking anti-seizure drugs — whether male or female — should get at least 1,200 MG of Calcium per day and at least 1,200 IU of Vitamin D a day. This includes young children who are also highly vulnerable.

In addition, doctors should advise patients of the possible risks. Patients should be informed that Osteoporosis and Osteomalacia are possible side-effects of taking some anti-epileptic drugs. Doctors should consider what preventative measures can be taken. And all postmenopausal women, plus any women with prolonged anti-epileptic drug use, (more than 5 years) should have a bone density (DEXA) scan.

At this point, the safety of prescription drug therapy for bone loss is in limbo. The Food and Drug Administration is conducting a safety review of the following bone building drugs: Fosamax, Boniva and Actonel (also known as known as bisphosphonates) to see if they increase the risk of fractures in the bone — just below the hip-joint –- in patients who’ve been on these drugs for several years. (Fosamax has also been associated with a rare but severe bone disease called Osteonecrosis of the jaw.)

However, the data that the FDA has reviewed so far, has not shown “a clear connection” between bisphosphonate use and the risk of fractures. So, the jury is still out.

Resources:

http://www.neurology.org/cgi/content/full/62/11/E24

http://www.ncbi.nlm.nih.gov/pubmed/15123010

http://www.webmd.com/epilepsy/news/2...mote-bone-loss

http://www.epilepsy.org.uk/campaigns...s/osteoporosis

http://online.wsj.com/article/SB1000...349999398.html

http://en.wikipedia.org/wiki/Osteopo..._decision_rule

http://www.neurologyreviews.com/march02/aed.html

      Phylis Feiner Johnson   www.epilepsytalk.com

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline